ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Undamped Oscillations of Collisionless Stellar Systems: Spheres,Spheroids and Discs.

Sridhar, S and Nityananda, R (1989) Undamped Oscillations of Collisionless Stellar Systems: Spheres,Spheroids and Discs. In: Journal of Astrophysics & Astronomy, 10 (3). pp. 279-293.

undamped.pdf - Published Version

Download (861kB)
Official URL: http://dx.doi.org/10.1007/BF02715001


The collisionless Boltzmann equation governing self-gravitating systems such as galaxies has recently been shown to admit exact oscillating solutions with planar and spherical symmetry. The relation of the spherically symmetric solutions to the Virial theorem, as well as generalizations to non-uniform spheres, uniform spheroids and discs form the subject of this paper. These models generalize known families of static solutions. The case of the spheroid is worked out in some detail. Quasiperiodic as well as chaotic time variation of the two axes is demonstrated by studying the surface of section for the associated Hamiltonian system with two degrees of freedom. The relation to earlier work and possible implications for the general problem of collisionless relaxation in self gravitating systems are also discussed.

Item Type: Journal Article
Publication: Journal of Astrophysics & Astronomy
Publisher: Indian Academy of Sciences
Additional Information: Copyright of this article belongs to Indian Academy of Sciences.
Keywords: stellar dynamics;galaxies.
Department/Centre: Division of Physical & Mathematical Sciences > Joint Astronomy Programme
Date Deposited: 03 Aug 2010 04:40
Last Modified: 19 Sep 2010 06:12
URI: http://eprints.iisc.ac.in/id/eprint/30954

Actions (login required)

View Item View Item